Illinois, 2004

Hail in Illinois, May 20, 2004

May 20, 2004 · NWS ILX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 20, 2:00 PM CST, 6 hours 30 minutes earlier.

Area forecast discussion, May 20, 2:00 PM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT THU MAY 20 2004

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH SATURDAY...
SHORT WAVE MOVING ACROSS THE GREAT LAKES IS GIVING A LITTLE PUSH TO
THE EASTERN END OF THE OLD COLD FRONT...AND IT IS EXPECTED TO SAG
INTO NORTHERN ILLINOIS OVERNIGHT. ANOTHER MCS WILL LIKELY GET GOING
TO THE NORTH OF THE FRONT AND ROLL EASTWARD TO THE NORTH OF CENTRAL
ILLINOIS. 18Z ILX SOUNDING SHOWS A FORMIDABLE CAP IN PLACE...AND THE
SATELLITE LOOPS THIS AFTERNOON CONFIRM THIS. AN EXTENSIVE AREA OF
LOW CLOUDS UNDERNEATH THE CAP HAVE INHIBITED SURFACE HEATING...AND
WITH CONTINUED WARM ADVECTION UPSTAIRS...THE CAP HAS GROWN STRONGER
AND STRONGER WITH TIME. ABOUT THE ONLY HOPE FOR CONVECTION THIS
EVENING WILL BE ACROSS THE EXTREME NORTH CLOSEST TO THE FRONT AND
WHERE A FEW MORE BREAKS IN THE CLOUDS HAS SHOWN UP THIS AFTERNOON.
WILL CONTINUE WITH 40 POPS IN THE NORTH...TRENDING TOWARD LESS THAN
20 POPS IN THE SOUTHEAST. ALTHOUGH SURFACE TEMPERATURES ARE A LITTLE
COOLER THIS AFTERNOON...LOW TEMPERATURES TONIGHT SHOULD BE AT LEAST
AS WARM AS LAST NIGHT WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S.

WITH THE FRONT NORTH OF THE AREA FRIDAY AND SATURDAY...MOST OF THE
RAINFALL SHOULD REMAIN NORTH OF CENTRAL ILLINOIS. A LITTLE MORE
SUNSHINE WILL BE POSSIBLE ON FRIDAY AND SATURDAY...WHICH MAY LEAD TO
ISOLATED CONVECTION. HOWEVER LIMITED COVERAGE PRECLUDES MENTION IN
THE ZONE FORECASTS AT THIS TIME.

LONG TERM...SUNDAY THROUGH THURSDAY...
AGREE WITH HPC THAT THE ETA SURFACE LOW OVER THE GREAT LAKES
SATURDAY LOOKS TOO STRONG. THIS WOULD SUGGESTS THAT THE TRAILING
COLD FRONT WILL NOT PUSH AS FAR SOUTH AS WHAT THE ETA IMPLIES. THE
GFS SOLUTION IS PREFERRED HERE. THEREFORE WILL KEEP POPS IN THE 30
RANGE FOR SUNDAY AND SUNDAY NIGHT AS CENTRAL ILLINOIS STAYS WELL
WITHIN THE WARM SECTOR.

THE GFS IS IN PRETTY DECENT AGREEMENT WITH ITS OLD 00Z RUN...
BRINGING THE FRONT THROUGH THE AREA LATE SUNDAY NIGHT AND EARLY
MONDAY. WILL KNOCK DOWN POPS INTO THE SLIGHT CHANCE CATEGORY IN THE
NORTH MONDAY WITH THE FRONT TO THE SOUTH OF THEM. ONCE AGAIN THE
MAIN QUESTION WILL BE HOW FAR SOUTH THE FRONT WILL GO BEFORE IT
MOVES BACK NORTH AGAIN. WITH THIS IN MIND WILL KEEP 30 POPS GOING
FOR TUESDAY...AND KEEP WEDNESDAY/THURSDAY DRY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

04
Hazardous weather outlook, May 20, 10:13 AM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1113 AM CDT THU MAY 20 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1113 AM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FRONTAL BOUNDARY ACROSS CENTRAL IOWA WILL MOVE SOUTHEAST INTO
NORTHERN ILLINOIS THIS AFTERNOON. THIS FRONT WILL COMBINE WITH THE
WARM HUMID AIR IN PLACE TO PRODUCE THUNDERSTORMS IN CENTRAL AND
SOUTHEAST ILLINOIS LATE THIS AFTERNOON AND INTO TONIGHT. SOME OF
THESE STORMS COULD BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE FRONT WILL LIFT BACK NORTH OF THE AREA EARLY FRIDAY...KEEPING THE
AREA WARM AND DRY. HOWEVER...THE FRONT WILL PUSH CLOSE TO THE AREA BY
SATURDAY EVENING AND BRING ANOTHER CHANCE OF THUNDERSTORMS TO CENTRAL
ILLINOIS FOR SATURDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS COULD BECOME SEVERE NORTHWEST OF A RUSHVILLE TO
BLOOMINGTON LINE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA FOR THE
REMAINDER OF THE PERIOD...AS ANOTHER COLD FRONT MOVES THROUGH THE
AREA SUNDAY AND THEN BECOMES STATIONARY OVER CENTRAL ILLINOIS FOR
MONDAY AND TUESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.
THE SEVERE WEATHER THREAT SHOULD HOLD OFF UNTIL AFTER 3 PM THIS
AFTERNOON.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

PLAHMER

The radar

The Quad Cities radar (KDVN), 82 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stark

When
May 20, 8:30 PM CST
Where
Stark County, Toulon
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.100, -89.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401148.